Woman left ‘burning from inside out’ after taking pill

URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL URL

One woman said she almost died after taking a conventional pill caused her to feel a “burning sensation from the inside.”

In October 2023, Charlotte Gilmour started taking a new medication called lamotrigine to help treat her mental illness.

Four weeks after starting taking the new drug, the 24-year-old dance teacher suffered from a persistent and severe chest infection that could not be cured.

Another month later, she woke up with a painful rash around her eyes that she thought was conjunctivitis, but when she went to see her GP, she received the devastating news.

Charlotte suffered from an extremely rare and often fatal disease called Stevens-Johnson syndrome (SJS), a disease of the skin and mucous membranes.

It is usually triggered by a medication and begins with flu-like symptoms, followed by a painful rash that spreads and forms blisters.

It can be fatal in many cases and there is a high risk of serious complications, including pneumonia, severe bacterial infections including sepsis, and multiple organ failure.

“I always had a weak immune system as a child,” Charlotte from Auckland, New Zealand, told news.com.au.

“I’ve always had colds and flu. But never anything as serious as this.”

“I started taking medication for depression and anxiety. My GP was always very cautious about starting new treatments.

“I tried various antidepressants over several years and nothing seemed to really help. After about a month, I developed a chest infection.

“I had x-rays, blood tests and antibiotics, but it didn’t go away. Then one day I woke up with a rash and thought it was pink eye.

“But it was the beginning of a nightmare.”

Charlotte’s small rash soon spread all over her face and body, forming angry, painful blisters that caused her the worst pain of her life.

She described it as a “burning from the inside out” and recalled how she simply “went numb” due to the crippling agony her body was going through.

The painful wounds spread throughout her mouth, so that she could no longer eat and had to rely on a feeding tube.

In addition, her bladder was full of bubbles and she needed a catheter to urinate.

“I was in so much pain, it burned,” remembers Charlotte.

“Over the next few days, I developed large blisters and the rash was completely burned out. It seemed to be worst on my right arm and inside my mouth.

“I couldn’t eat because my gums were dying and peeling off, so I had to wear a feeding tube and a catheter. I was in so much pain.”

When Charlotte was officially diagnosed with Stevens-Johnson syndrome, she said she was stunned because she had never heard of the disease before.

However, after speaking with her doctors, it became frighteningly clear to her that she might not survive.

“I knew death was a real possibility,” she said.

“It scared me so much. I tried not to google it too much so it wouldn’t get on my mind too much.

“My medical team managed not to scare me while explaining the facts to me. But I knew essentially what was going on.”

Charlotte temporarily lost her vision because many blisters formed in her eyes.

She explained that she could hardly sleep and once even went five days without the medication because she was terrified that she “might never wake up again.”

Throughout the entire ordeal she was in constant, unbearable pain.

“I couldn’t look at myself in the mirror,” she said.

“I knew that if I saw my reflection too often, I would go emotionally haywire. I had to be as mentally strong as possible to survive this.

“I took pictures or asked my mom to take pictures because I knew I wanted to see the progress when I got better.

“The pain was wild, the rash was burning hot. It was like accidentally burning yourself with an iron, but all over your body.”

“To control the pain, I was hooked up to a fentanyl and ketamine pain pump for three weeks, but even that barely helped.

“The next step would have been an artificial coma, but I begged Mom not to do that.”

There is no cure for Stevens-Johnson syndrome, but a combination of steroids and painkillers can improve the patient’s condition somewhat.

The only option is to let the disease run its course and allow the hospital to do its best to keep the patient alive.

Charlotte remained in the hospital for 30 days before she was finally allowed to leave and recover at home.

Although she is much better today, she still suffers from long-term side effects, such as occasional flare-ups and the formation of new blisters on her eyes when she is exhausted.

She is sharing her story to raise awareness of Stevens-Johnson syndrome and advises anyone with similar symptoms to see their GP.

“SJS is a real risk when taking any new medication,” she said.

“It’s rare, but it does happen. It’s so important to pay attention to any unusual reactions in your body.

“I’m trying to process the trauma. I’m now working as a recording artist in Auckland and working on releasing my own EP, which is exciting.

“I am just so grateful to be able to live in such a wonderful family and have the best care team possible. The nurses all treated me like their own child.

“I am infinitely grateful to be alive today.”

Leave a Comment